E-ISSN 2149-9934
*
Anticholinergic Toxicity Related to the Use of Datura Innoxia
1 Department of Emergency Medicine, Kanuni Sultan Süleyman Training and Research Hospital, İstanbul, Turkey  
2 Department of Emergency Medicine, Dicle University School of Medicine, Diyarbakır, Turkey  
3 Department of Biology, Dicle University Science and Art Faculty, Diyarbakır, Turkey  
JEMCR 2017; 8: 24-26
DOI: 10.5152/jemcr.2016.1653
This article was viewed 554 times, downloaded 221 times

Key Words: Anticholinergic toxicity, herbal therapy, Datura innoxia
Abstract

Introduction: The incorrect use of the flowers, leaves, and seeds of some plants by members of the general public can give rise to serious toxicities. Datura innoxia (DI), also known as pipe grass or weed wizard, is frequently used for the treatment of asthma and cough and to alleviate cramps. However, DI is also a hallucinogenic, with tremendous potential for abuse and can cause anticholinergic toxicity, and serious and fatal complications, such as coma, respiratory failure, and death, have been reported.

 

Case Report: We present the cases of two women (21 years old and 41 years old) who were admitted to the emergency department with findings of anticholinergic toxicity, including mydriasis, agitation, and delirium, after taking DI. The patients’ pupils were widely dilated. Gastric decontamination and administration of activated charcoal, IV fluids, and midazolam/diazepam were performed. The patients’ general conditions were recovered except for mydriasis. However, after 1 week, the diameter of the patients’ pupils returned to normal.

 

Conclusion: The unconscious misuse of some plants can cause fatal anticholinergic toxicity. Such toxicity though has rarely been reported with DI. When plants known to cause toxicity are usually endemic, clinicians should be alert to potential anticholinergic toxicity in patients who present with anticholinergic symptoms in these endemic areas.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2017 Emergency Medicine Physicians Association of Turkey | Latest Update: 26.09.2017